How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 7944
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
27273415
Type Your Medical Question Here...
Dr Uzair is online now

Having just had a total knee replacement (I'm 6 weeks out and

Resolved Question:

Having just had a total knee replacement (I'm 6 weeks out and doing very well!). I am also an OR nurse, specialising in orthopaedics so know a bit about TKRS!
I got a patch of neuropathy adjacent to the wound. I can send you images to illustrate where. I am supposing it is in the area of the infrapatellar branch of the saphenous nerve. My GP has me on gabapentin which seems to be helping but after 10 days treatment, I am still getting heat in the area - it's not exactly pain but it's very discomforting. And it's worse at night when I find I cannot sleep because it gets hotter and almost unbearable.
I've tried ice on it but doing more than light applications actually makes things worse. I've tried a number of pain meds and tried covering the area with Gladwrap (based on the first aid tip of covering a burn with cling film!) but it only works for a few minutes and then starts getting hot again.
Please have you any tips or advice to offer. I hate having to take sleeping pills to get a few hours sleep.
Many thanks
Jo Fox (UK)
Submitted: 2 years ago.
Category: Medical
Expert:  Dr Uzair replied 2 years ago.
Dr Uzair :

Hi. Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.

Dr Uzair :

What dose of the Gabapentin are you on? Frequency and dosage?

Dr Uzair :

Please enter the chat and use reply to respond.

JACUSTOMER-3qz0obli- :

100mgs three times daily

Dr Uzair :

Okay.

Dr Uzair :

I usually increase the dose after a week to 150 mg thrice a day.

Dr Uzair :

And then increase 50 mg per week in every dose (thrice a day) if there is no improvement.

Dr Uzair :

Since, the allodyna or the hyperesthesia is going to take at least 2 to 3 months to go away.

JACUSTOMER-3qz0obli- :

Oh really? Guess I better go back to my GP then! I am unfamiliar with this medication so didn't think about that.

Dr Uzair :

Adding an anti depressant is also a good idea.

JACUSTOMER-3qz0obli- :

ick! That long?

Dr Uzair :

Its a nerve membrane stabilizer.

Dr Uzair :

Also ask your GP, if Pregabalin would be better.

JACUSTOMER-3qz0obli- :

ah - heard of that. I'll give him a ring tomorrow.

JACUSTOMER-3qz0obli- :

anything topical you can suggest to ease things?

Dr Uzair :

Yes, a local liquigel of capsaicin will be best here. That is what I have found to be most useful.

JACUSTOMER-3qz0obli- :

hmm - used that once before (can't remember what for) and had a really dreadful reaction to it. I am unable to eat curries and very spicy foods because I an sensitive to them.

Dr Uzair :

And another thing, if your GP fails to recognize this most discomforting symptom, then ask for a referral to the pain specialist, they are well versed with these conditions and are not afraid of prescribing the right medication. It is vital you get this alleviated since it is bothering you a lot, it seems and complex regional pain syndrome or reflex sympathetic dystrophy, can develop. That is very difficult to treat.

JACUSTOMER-3qz0obli- :

That's what I was afraid of!

JACUSTOMER-3qz0obli- :

I've seen patients with CRPD - it's scary!

Dr Uzair :

Alright, then a Ketoprofen 5 % and a Gabapentin 5 % liquigel can help.

JACUSTOMER-3qz0obli- :

thank you

JACUSTOMER-3qz0obli- :

I will offer these to my GP

Dr Uzair :

Yes, that is my concern here as well. Hope this gets better and I know it will since you are being proactive about it and that is a very positive sign.

JACUSTOMER-3qz0obli- :

(or rather suggest!)

Dr Uzair :

haha yes. Please do that.

JACUSTOMER-3qz0obli- :

Thank you so much. Really appreciate your advice

Dr Uzair :

It was a pleasure.

JACUSTOMER-3qz0obli- :

farewell!

Dr Uzair :

Please do leave a positive rating for the service.

Dr Uzair :

Bye :)

Dr Uzair and 2 other Medical Specialists are ready to help you
Customer: replied 2 years ago.

Dear Dr Uzair

I just wanted to let you know that I saw my GP armed with the extra information you supplied and he was very receptive to it! (Surprise!)

He has increased the gabapentin from the 100mg tds to 300mg bd and the effect has been remarkable. Thank you so much for your input. It made a huge difference.

Kind regards

Jo Fox

Expert:  Dr Uzair replied 2 years ago.
I am so glad.
Take care and best of luck! :)